Azathioprine, like cyclosporin, is an immunosuppressive drug, originally designed to help the body stop rejecting organ transplants. It tinkers with the body’s autoimmune function, leaving it susceptible to infection, often from uncommon organisms.
Azathioprine is an extremely powerful and dangerous drug. We are amazed that any doctor should suggest administering it to a child as young as two (see Q&A, p 10). It is particularly alarming that it should be recommended in this instance as a treatment for ulcerative colitis, given that its side effects include gastrointestinal problems, such as severe nausea, vomiting and anorexia. According to the US Physicians’ Desk Reference, these symptoms may be accompanied by diarrhea, rash, fever, malaise, muscle pain, elevations in liver enzymes, and occasionally raised blood pressure. It also causes duodenal ulcers and intestinal haemorrhage.
Its potential for harm is so great that the PDR says in a special boxed warning that chronic immunosuppression leads to an increased risk of tumours developing, particularly those of the lymph system. Doctors prescribing this drug should be very familiar with its potential, it says.
Another toxic effect is to suppress bone marrow function, which can lead to a reduced white blood cell count and anemia. The PDR recommends that patients be given complete blood counts, including platelet counts, every week during the first month of treatment.
Azathioprine has been shown to disturb kidney and liver function. It has also been shown to cause birth defects in animals including abnormalities in the skeleton and internal organs and chromosome damage in man.
Patients given the drug after transplants also have increased incidence of skin cancer, particularly on sun exposed skin. “Patients should be cautioned against undue sun exposure and skin should be examined at regular intervals,” says the Data Sheet Compendium.
It adds that there have also been rare incidents of lung disease and meningitis .